I have posted on here in the past regarding my dog being diagnosed with stage IV lymphoma in August of '08. She underwent the CHOP protocol for 16 weeks and upon completion she only lasted in remission less than 3 months. Her condition deteriorated quite rapidly and we began treatment with lomustine and prednisone as a last resort. We realize this won't extend her life very long, but we are trying to make her as comfortable as possible for as long as possible. We recently went out of town and left her at the vets for boarding. When we returned yesterday, the doctor told us that she had a bladder infection and she started on cipro today. She is extremely lethargic and is having difficulty standing and walking. Her appetite is also decreased and we practically have to force feed her. In the 5 days that we were gone, she lost a lot of weight. We noticed that she is also having slight incontinence with a little pinkish color. Is her lethargy and weakness most likely caused by the bladder infection or is the cancer causing this? The doctor says that her lymph nodes are not very enlarged and her liver seems fine - he doesn't think the cancer is the culprit, but we still wonder. Her lab work is also coming back clean. The doctor wants to see her back at the end of next week but we are not sure if we should wait that long. What do you think is causing this - the cancer or the infection? Is there anything else we can do for her?
Lomustine and prednisone are both a bit immunosuppressive. She may just have a urinary tract infection. UTI's can be brought on by stress, such as being boarded. It may take her a bit longer to get over the infection due to the Lomustine, prednisone and the lymphoma.
She seems to be feeling a little better, however her legs are still very weak. She went outside this morning and could not stand after urinating. We had to pick her up into a standing position and when she is standing she can walk well. It is getting up that is hard. We also noticed that her abdomen has been a little hard for the past few days, but she is still eating and excited about food and she is drinking lots of water. I know lomustine can cause liver damage and the cancer did spread to her liver before, could that be what is happening? We would be worried about bloat, but other than her weak legs, she is not acting overtly sick. Not any more sick than before the infection a couple of weeks ago, when we found out her cancer was back. Plus, it has been like this for a few days and her condition hasn't changed - if anything she has gotten better. Rushing to the vets for treatment wouldn't do a whole lot of good because she probably won't live much longer due to the cancer anyways. Her last dose/first dose of lomustine was 2 weeks ago and we've decided to discontinue the lomustine given her current state. $5,000 later, we tried to do everything that we could and it wasn't enough. If we noticed her acting extremely distressed, we wouldn't think twice and we would put her to sleep. But she seems to be in good spirits. What could cause her hard abdomen and weak hind legs?
Thank you for your help. This is definitely not an easy situation.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.